Seeing Both Sides of the Opioid Debate

By Crystal Lindell, Columnist

I have suddenly found myself on both sides of the opioid issue.

I’m a chronic pain patient who is among the lucky few to have gotten better, or at least mostly better. And now, I’m so “lucky” that I get to take myself off opioids. It’s been hell.

I had this idea in my head that it would be like in the movies — 72 hours of feeling like death and then I would go on with my life. But it turns out even after your physical body adjusts to life without the drugs, your brain aches for them and begs you to take them.

I have it on good authority — a psychiatrist at a university hospital who specializes in this sort of thing — that I was never classically addicted to the morphine and hydrocodone that I took on a daily basis for my intercostal neuralgia. I never took more than the prescribed dose. I never took them to get that “high” that can come from the drugs. I never bought any off the streets.

I took them for pain. As prescribed. And I passed every stupid urine test they ever gave me. If they gave out grades for taking opioids correctly, I’m not saying I would definitely have an A+, I’m just saying I probably would. 

But when you’re on morphine 24 hours a day/ seven days a week for three years straight, your brain doesn’t much care why or how you took them, it just wants to know why the heck you stopped.

And so even after the initial diarrhea and the sweating and the body aches subsided, my brain was left in shambles. And I was hit with horrific, lingering crippling anxiety and insomnia.

It turns out there’s this thing called post-acute withdrawal syndrome, or PAWS. And first it should be noted that they really didn’t take things typically associated with puppies and use them to name ugly, terrible withdrawal-related issues. But whatever.

Anyway, as you go off certain drugs, like opioids, “Post-acute withdrawal occurs because your brain chemistry is gradually returning to normal. As your brain improves the levels of your brain chemicals fluctuate as they approach the new equilibrium causing post-acute withdrawal symptoms,” according to an article on Addictions and

“Most people experience some post-acute withdrawal symptoms. Whereas in the acute stage of withdrawal every person is different, in post-acute withdrawal most people have the same symptoms.”

And the symptoms can last for two years.

Here’s is a list of symptoms from that article:

  • Mood swings
  • Anxiety
  • Irritability
  • Tiredness
  • Variable energy
  • Low enthusiasm
  • Variable concentration
  • Disturbed sleep

I have all of them, if you were wondering.

The anxiety and insomnia are a special kind of hell, because they don’t even let you escape with sleep for a few hours a day. You’re just awake, all the time, wondering if the world is actually going to end right then.

And you know in your mind that the anxiety isn’t logical. You know that just because the guy you’re seeing has read your text message but he hasn’t immediately responded to it doesn’t mean he’s met someone else and gotten married to her in the last seven minutes.

But anxiety doesn’t give an eff about logic. So your heart rate ramps up and you feel sick to your stomach and you convince that if he would just TEXT YOU BACK it would all be fine. And then he does, but it’s still not fine. Because it’s never fine.

Possibly most depressingly of all, I’m struggling to write. The anxiety convinces me that I have nothing important to say and nobody would want to read it anyway, and that anything I type has probably already been said better by someone else. It paralyzes me, and takes away the one thing in life I have always been able to count on. And getting this very column out has been an exercise in sheer will.

So yeah, it’s been awful. And most of the doctors I’ve been working with truly believe that since the drugs are technically out of my system and I wasn’t an “addict,” that I should be super awesome and totally good to go. Except I’m the completely opposite of that, and I’m really struggling with all this.

The worst part might be that dealing with withdrawal has so many ties to morality in our culture, so every time I have an anxiety attack and I reach for half a hydrocodone to calm me down, I feel like I failed at life. I feel like I went from A+ to F-.

The thing is, even with all this hell, I still don’t regret going on morphine three years ago. Back then I was in so much pain that I was genuinely planning ways to kill myself and the opioids were the only thing that helped me. They not only saved my life, they helped me keep my job and stay somewhat social.

But now, as I try to get my brain back to normal, I’m struggling. Like I mentioned, I’m working with a psychiatrist and psychologist and I have also recently made the decision to go on anxiety medication and try sleeping pills.

I still wake up in a state of panic more days than not though. I feel like something horrible is going to happen at any moment, and feel lucky if I get five hours of sleep in one night. So it’s not like I’ve found a magic cure.

The bottom line is it’s time we all admit how incredibly complicated opioids really are.

On one side, people in pain deserve access to them. Quality of life is important and nobody should have to suffer because of mass hysteria about hydrocodone. 

But we can’t ignore the fact that no matter how responsibly we take these drugs, our brains get addicted to them over time. And stopping them isn’t as easy as a 72-hour withdrawal weekend.

Doctors need to know these things, and then they need to relay them to their patients. And only when we have an honest conversation about the benefits AND the risks associated with these drugs can we begin to move forward in a productive way.

Crystal Lindell is a journalist who lives in Illinois. She loves Taco Bell, watching "Burn Notice" episodes on Netflix and Snicker's Bites. She has had intercostal neuralgia since February 2013.

Crystal writes about it on her blog, “The Only Certainty is Bad Grammar.”

The information in this column should not be considered as professional medical advice, diagnosis or treatment. It is for informational purposes only and represent the author’s opinions alone. It does not inherently express or reflect the views, opinions and/or positions of Pain News Network.